How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Carol Kryder LMFT Your Own Question
Carol Kryder LMFT
Carol Kryder LMFT, Mental Health Professional
Category: Mental Health
Satisfied Customers: 808
Experience:  APA Board Certified, Diplomate,Substance Abuse Professional, 20 years family therapy experience
Type Your Mental Health Question Here...
Carol Kryder LMFT is online now
A new question is answered every 9 seconds

I have been taking Adderall for 2 years. I have tried several

Resolved Question:

I have been taking Adderall for 2 years. I have tried several times to wean off or stop completely and cannot function. I end up aking more just to function. I desperately want to stop taking this medication.
Submitted: 7 years ago.
Category: Mental Health
Expert:  Carol Kryder LMFT replied 7 years ago.

Forgive me for being confused, but if Adderall works for you, why would you want to stop taking it? It appears that you need it and suffer greatly when you stop it.   Can you clarify, please?
Customer: replied 7 years ago.
Two reasons. First, as I have become more familiar with ADD, I have come up with several strategies to help me stay focused. I would like to see how this works without any meds. Secondly, and more importantly, I have become completely dependent on this medication, not to think, but just to function. I have to keep my am dose at my bedside, schedule the alarm 30 minutes before I want to get up, take the meds, then I can get up. About every two or three days I have a period where my ADD sx get very disruptive to the point I cannot think, cannot be in a public place, lose my temper etc... I take an additional dose and I feel much better. The problem is, every month I run several days short. I then tryto skimp on some days but, again, cannot function. I have three children under the age of six, I frequently work weekends and cannot afford to have days where I cannot even get up and shower.
Expert:  Carol Kryder LMFT replied 7 years ago.
Oh dear. It sounds like you may need to take a higher dose of Adderall and possibly an augmenting medication to help it work better. I wonder if you might benefit from the addition of a mood stabilizer to help you when you get these periods of irritability and loss of focus.

Have you been screened for bipolar disorder? If you have not, please do so. Bipolar disorder is sometimes misdiagnosed as ADD and ADHD. What worries me is that you have the periods of irritability. That is not a symptom of ADD or ADHD. You may be bipolar and on the wrong medication. You may also be bipolar as well as ADD and still on the wrong medication. You may benefit significantly from a mood stabilizer.

Please find a doctor who will evaluate you for bipolar disorder and decide if a trial of mood stabilizers might help you with these symptoms. Let me know if you have questions about anything I have said. Best of luck to you.
Customer: replied 7 years ago.
Thanks for your reply. Actually, this would not be the first time I have heard that. To be honest, if I was ever diagnosed as bipolar, my career would be over. To be honest, I do think I need a higher dose but I am already at 60mg/day. I am a well above average in size, not overweight, just tall and large framed. ( BMI 28 ) I am also worried about taking another medication. For one thing, my wife is very "disapproving" that I take Adderall and I never take it in front of her. Not the best reason, but one of many. I have someone to discuss this with but am still wanting to try a holiday. The next month would be an opportune time if I could get through it.
Expert:  Carol Kryder LMFT replied 7 years ago.
I don't see how you can get through the month with the symptoms you are describing. I am sorry your wife does not approve, but she must see the improvement in your mood and behavior when you do take it.

You have two clear choices: 1/ take the medication and an additional medication if deemed necessary by your doctor and see how you function or 2/ try to "white knuckle" it without medication.

If you decide to try option #2, I urge you to get some support from a therapist experienced in both ADD and bipolar, so that you can develop coping skills to manage your symptoms.

Best of luck to you.
Carol Kryder LMFT and other Mental Health Specialists are ready to help you